Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 14, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 26, 2018, 6:08 PM MDT for Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2018, 6:08 PM MDT (00:08 UTC)
- Expired
- Jul 26, 2018, 9:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 120 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 937 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 2322 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
268
WGUS54 KEPZ 270008
FFWEPZ
NMC051-270300-
/O.NEW.KEPZ.FF.W.0014.180727T0008Z-180727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
608 PM MDT THU JUL 26 2018
The National Weather Service in El Paso has issued a
* Flash Flood Warning for...
Central Sierra County in north central New Mexico...
* Until 900 PM MDT.
* At 606 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen with additional rainfall expected. Flash flooding
is expected to begin shortly. Residences in the Animas Creek basin
may see rapidly rising water.
* Some locations that will experience flooding include...
Caballo...
Lower Animas Creek...
Ladder Ranch...
and Caballo Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3299 10729 3294 10729 3297 10744 3297 10757
3307 10755
$$
LUNDEENWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:04 PM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 26, 3:04 PM MDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 304 PM MDT Thu Jul 26 2018 .SYNOPSIS... A weak backdoor cold front located just west of the Rio Grande will help increase moisture over the area, leading to scattered thunderstorms this evening over much of the desert lowlands, especially east of El Paso. Another preferred area for thunderstorms this evening will be in southern Grant, Luna, and western Dona Ana Counties. A few showers and thunderstorms will linger after midnight across the region. Thunderstorm chances will begin to wane again Friday and Saturday, with the focus shifting to the Gila Region and the lowlands closer to the Arizona border. Another backdoor front will enhance precipitation chances Monday afternoon and through at least the middle of the week. && .DISCUSSION... Backdoor cold front, or at least the wind shift preceding it, has pushed just west of the Rio Grande (roughly). RAP analysis shows CAPE values of 2000-3000 J/Kg behind the front, though this is likely overdone, with weakening CIN. Modifying the 12Z RAOB for current surface conditions yields SBCAPE of 1035 J/Kg, with a capping inversion around 600 mb (CIN of just -2), assuming no mid-level warming or cooling since 12Z. Cu is still mostly flat in the lowlands, though it is expanding in coverage east of the Franklins. Will keep the afternoon/evening PoPs unchanged, and suspect storms will fire in Eastern EP County as outflow from Hudspeth County moves west. Some isolated stronger storms have produced impressive rain rates in parts of the Gila, with a recent spotter call from Pinos Altos reporting 0.40" of rain in ten minutes, mixed with pea-sized hail. These storms have been on a weakening trend, but additional storms will likely pulse up-and-down through the remainder of the afternoon. Instability is much weaker in SW New Mexico, with CAPEs generally around 400-600 J/Kg per the RAP, and a little higher over the Bootheel. Conditions should modify some as the front tries to push west towards the divide this afternoon/evening, and we'll have to watch for outflow interactions this evening in the southern Grant/Luna/Western Dona Ana County area. By early evening, I expect the backdoor front will be pretty well ill- defined with not enough convergence itself to initiate convection unless or until it is enhanced by outflow coming in from the east. Locally heavy rainfall will continue to be the main concern with these storms, with a secondary risk of strong wind gusts (50-60 mph) in a few storms as they develop or move into the lowland deserts. Expect at least isolated showers/thunderstorms lingering after midnight given the northerly flow continuing like the past few nights, and weak upstream disturbances dropping in. For tomorrow, some low-level drier air tries to work in from the SE (an unusual direction for drying). This, coupled with warming aloft will limit instability east of the Rio Grande. The best chance for thunderstorms will be in the Gila Region in the afternoon, dropping south to southwest towards the Bootheel in the evening. Scattered thunderstorms also are a good bet in the Sacramento Mountains, but they will struggle to work into the lowland deserts. Saturday looks much like Sunday, except with the stable air continuing to work westward, and slight veering in the steering winds shifting the risk of lowland storms in SW New Mexico a little closer to the Arizona line. Coverage over the Sacramentos looks to become limited as well. For the longer range, GFS, its ensembles, and the ECMWF are in good agreement on the overall pattern, keeping the subtropical ridge stuck over the Lower Colorado basin with continued troughing over the Mississippi Valley. New Mexico and Far West Texas will stay in a northerly flow aloft. This will invite another backdoor front to push into the area Monday afternoon or evening, increasing precip chances through at least the first half of next week. && .AVIATION... Valid 27/00Z-28/00Z... Scattered to numerous 1-3SM TSRA BKN030-050 expected across the area to start the period under prevailing SCT-BKN080-100 BKN120-150. Activity should generally move south of border by 06Z with just some light rain showers and isolated thunder possible through overnight. After 12Z expect SCT080-100 SCT-BKN200-250 for remainder of period with scattered 3-5SM -TSRA BKN040-060 mountains and isolated over the lowlands. Winds mainly E to SE AOB 12KTS except near thunderstorms where gusts to 40KTS possible. && .FIRE WEATHER... This afternoon and evening looks to be the most active one until at least Monday. Plenty of moisture has moved into the area and a weak frontal boundary is moving westward across the Borderland this afternoon/evening. Greatest activity will occur over area mountains with locally heavy rain and flooding possible. Drier more stable air will be entering in for Friday into the weekend with any activity mainly confined to area mountains and locations near the Arizona border. Moisture surge comes back Monday with more widespread thunderstorm activity expected through midweek. Temperatures will remain near to slightly above average with winds light except near thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... El Paso 74 95 73 97 / 20 0 10 0 Sierra Blanca 68 92 69 94 / 20 0 0 0 Las Cruces 71 93 68 95 / 50 10 10 0 Alamogordo 69 91 70 94 / 30 20 20 0 Cloudcroft 53 70 54 73 / 30 60 30 20 Truth or Consequences 70 89 69 94 / 60 10 30 10 Silver City 65 85 63 87 / 50 50 50 40 Deming 70 92 68 95 / 60 20 30 10 Lordsburg 71 92 69 94 / 50 20 50 20 West El Paso Metro 73 93 73 96 / 30 0 10 0 Dell City 70 96 70 97 / 20 0 0 0 Fort Hancock 71 96 72 98 / 20 0 0 0 Loma Linda 68 91 68 93 / 20 0 10 0 Fabens 70 95 71 97 / 20 0 10 0 Santa Teresa 71 94 71 95 / 30 0 10 0 White Sands HQ 71 92 70 95 / 30 0 10 0 Jornada Range 69 92 68 95 / 40 10 20 0 Hatch 70 93 69 96 / 60 10 20 0 Columbus 73 94 71 96 / 60 10 20 10 Orogrande 71 93 71 95 / 30 0 10 0 Mayhill 57 78 58 82 / 30 50 20 20 Mescalero 58 78 58 82 / 30 60 40 20 Timberon 58 78 58 81 / 30 30 10 10 Winston 60 83 59 87 / 60 40 60 30 Hillsboro 66 89 65 91 / 60 30 30 20 Spaceport 68 91 68 94 / 40 10 20 0 Lake Roberts 58 83 57 86 / 50 60 50 50 Hurley 65 86 64 88 / 50 40 40 30 Cliff 63 90 63 92 / 40 60 50 30 Mule Creek 65 91 64 90 / 30 50 60 40 Faywood 67 88 65 89 / 60 20 30 20 Animas 71 93 69 94 / 50 20 50 20 Hachita 70 93 68 94 / 60 20 30 20 Antelope Wells 69 92 68 92 / 40 30 50 30 Cloverdale 66 89 65 88 / 40 30 60 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 25-Hardiman / 26-Grzywacz
Hazardous weather outlook, Jul 26, 12:31 PM MDT, 5 hours 37 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1231 PM MDT Thu Jul 26 2018 NMZ401>417-TXZ418>424-271845- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1231 PM MDT Thu Jul 26 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will develop over the higher terrain of the Gila Region and Sacramento Mountains early this afternoon and slowly move to the south. Additional thunderstorm development is expected in the lowlands near and east of El Paso, as a backdoor cold front pushes in from the northeast. Thunderstorms over the Gila will drift into southwestern New Mexico early this evening. Locally heavy rainfall will be the main threat with these storms, and a few storms may produce wind gusts of 50 to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be reduced over most areas on Friday, except for the Gila Region and Southwest New Mexico. Primary weather hazard will be isolated areas of heavy rainfall with possible flash flooding. Seasonably hot and mostly dry weather Saturday and Sunday with a few showers and thunderstorms occurring mainly around the higher mountains. Isolated to scattered showers and thunderstorms most locations Monday and Tuesday with a few storms possibly producing possible heavy rains...strong winds and hail. .SPOTTER INFORMATION STATEMENT... Spotters may be needed to report heavy rainfall...wind or hail in their area.
In the hours before
Special weather statement, Jul 26, 4:55 PM MDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service El Paso TX 455 PM MDT THU JUL 26 2018 NMZ404-270000- Southwest Desert/Lower Gila River Valley NM- 455 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HIDALGO COUNTY UNTIL 600 PM MDT... At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles west of Lordsburg, moving south at 10 mph. Winds in excess of 40 mph with Blowing Dust will be possible with this storm. Locations impacted include... Lordsburg Playa, Road Forks, Steins, Shakespeare, Lordsburg and Pyramid Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may produce dense blowing dust along the interstate 10 corridor near Lordsburg. Visibilities can be reduced to zero very quickly in blowing dust. If you encounter dust pull completely off the road and do not use brake lights and wait for the dust to end. Also, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3218 10900 3239 10900 3248 10856 3223 10857 TIME...MOT...LOC 2252Z 259DEG 9KT 3234 10881 LUNDEEN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:20 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Jul 26, 6:28 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Jul 26, 6:31 PM MDT | Special Weather Statement | EPZ | Hidalgo | 89 min |
| Jul 26, 6:38 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Jul 26, 7:18 PM MDT | Areal Flood Advisory | EPZ | Luna, Sierra | 117 min |
| Jul 26, 7:32 PM MDT | Special Weather Statement | EPZ | Doña Ana | 43 min |
| Jul 26, 7:36 PM MDT | Special Weather Statement | EPZ | Luna | 39 min |
| Jul 26, 7:55 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 2 hr |
| Jul 26, 7:59 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Jul 26, 8:11 PM MDT | Areal Flood Advisory | EPZ | Luna | 2 hr |
| Jul 26, 8:19 PM MDT | Special Weather Statement | EPZ | Luna | 41 min |
| Jul 26, 11:18 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 27, 12:19 PM MDT | Flash Flood Warning | EPZ | Otero | 116 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.